Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 59, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 17, 2004, 6:42 PM MST for Pinal County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2004, 6:42 PM MST (01:42 UTC)
- Expired
- Aug 17, 2004, 7:45 PM MST
- In force
- 63 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 56 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 884 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2362 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPSR 180142
SVRPSR
AZC021-180245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
642 PM MST TUE AUG 17 2004
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
THIS INCLUDES THE CITIES OF...FLORENCE...COOLIDGE...CASA GRANDE
* UNTIL 745 PM MST
* AT 637 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ARIZOLA...OR ABOUT OVER CASA GRANDE...AND MOVING EAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA
PALMA...RANDOLPH...MAGMA AND OLBERG.
DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES
MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS
DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS
ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF
YOU.
LAT...LON 3268 11220 3295 11220 3303 11200 3316 11167
3308 11121 3278 11160 3274 11176 3279 11178
3278 11204 3272 11206 3272 11215 3268 11216
$$
AJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:40 PM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 17, 2:40 PM MST, 4 hours 2 minutes before
AZZ020>028-CAZ030>033-180545- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 240 PM MST TUE AUG 17 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A LOW PRESSURE AREA WILL CONTINUE MOVING SLOWLY THROUGH NORTHERN AND EASTERN ARIZONA TODAY...AS WEAK HIGH PRESSURE REMAINS OFF THE BAJA COAST. A NEW UPPER LEVEL SYSTEM IS EXPECTED TO FORM OVER CALIFORNIA BY WEDNESDAY...WHICH WILL MEAN A SLOWER DRYING TREND FOR SOUTH-CENTRAL ARIZONA. HIGH PRESSURE AND MOSTLY SUNNY DAYS ARE STILL EXPECTED ACROSS SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA DURING THE WEEKEND AND INTO NEXT WEEK. && .DISCUSSION... UPR LEVEL JET HAS NOW MOVED INTO SRN CALIFORNIA...AND THE STRONGER DIFFLUENCE COUPLED WITH A VERY MOIST ENVIRONMENT HAS FUELED STORMS ACROSS MUCH OF NRN/SERN AZ...AND ISOLD OVER THE SRN CALIF MTNS. SOUNDINGS SIMILAR TO YESTERDAY...BUT WESTERLY FLOW WILL LIKELY STEER MOST TSTMS EAST...WITH NEW TSTMS PROPAGATING TO THE SOUTHEAST INTO EASTERN MARICOPA AND MUCH OF SOUTHERN GILA COUNTY. VERY HIGH VILS ALREADY REPORTED WITH SOME YAVAPAI TSTMS. INTERESTING TO SEE LOW LVL DEW POINTS REMAINING IN THE 60S AT MID DAY. WILL LIKELY SEE SOME CONVECTION TONIGHT...BUT NEW STORM DVLPMENT LIKELY ALONG OUTFLOW BOUNDARIES. AT LEAST THE 18Z PHOENIX SOUNDING REMAINS VERY VERY MOIST WITH MODERATE CAPES AND UPPER LEVEL WINDS BEGINNING TO BACK AROUND A BIT. WILL CONTINUE BETTER THREAT OF GUSTY WINDS AND BLOWING DUST ON THE DESERTS. PRECIP CHANCES TWEAKED UP FOR THIS EVENING FOR PHOENIX AREA...AND WILL RETAIN AREAS OF BLOWING DUST. MODELS ARE A BIT SLOWER WITH DRYING TRENDS FOR CENTRAL AND EASTERN ZONES ON WEDNESDAY. WITH A SHARPENING TROUGH AT 300MB...AND GOOD LOW LVL RH...WE WILL INCREASE THE CHANCES WEDNESDAY...AND LEAVE THE WESTERN AREAS THE SAME AS PREVIOUS GRIDS INDICATED. TEMPERATURES TOMORROW WILL BE SIMILAR TO TODAYS IN THE GLOBE-MIAMI AREA...AND BUT THE WARMUP UP WILL BE ON THURSDAY. BY THE WEEKEND...A NEW LOW FORMS WELL OFF THE CALIF COAST...WITH A STRONG RIDGE FROM NRN MEXICO...ACROSS AZ INTO NEVADA. THE LOW CLOSES OFF WEST OF SAN DIEGO BY LATE SUNDAY...BUT KEEPS US IN A RELATIVELY DRY PATTERN. TEMP WISE...WE CANNOT ARGUE WITH THE FORECAST MAX TEMPS RIGHT AROUND NORMAL FOR MID AUGUST. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && SIPPLE
Hazardous weather outlook, Aug 17, 10:17 AM MST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1017 AM MST TUE AUG 17 2004 AZZ021>024-026>028-180700- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- 1017 AM MST TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER THE HIGHER ELEVATIONS OF SOUTH CENTRAL ARIZONA. SUFFICIENT MOISTURE AND STRONG HEATING WILL FUEL THESE STORMS. DAMAGING WIND AND LARGE HAIL ARE THE MAIN THREATS LATE THIS AFTERNOON AND EARLY EVENING. STORMS WILL LIKELY FORM FIRST IN THE HIGHER TERRAIN...AND THEN ISOLATED STORMS WILL PROPAGATE TOWARD THE LOWER ELEVATIONS DURING THE EARLY EVENING. EVEN THOUGH RECENT RAINS HAVE SETTLED THE DUST IN SOME AREAS...GUSTY WINDS MAY STILL BE STRONG ENOUGH TO REDUCE THE VISIBILITY AT TIMES ACROSS A FEW AREAS OF THE LOWER DESERTS LATE THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR POSSIBLE WATCHES OR WARNINGS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AZZ020-025-CAZ030>033-180700- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 1017 AM MST TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SIPPLE
In the hours before
Local storm report, Aug 17, 1:15 PM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
115 PM MST TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL PHOENIX 33.54N 112.07W
08/16/2004 0.75 INCH MARICOPA AZ AMATEUR RADIO
7TH ST AND CAMELBACK
&&
MBNearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.